Illinois, 2009

Flooding in Illinois, May 4 to 28, 2009

May 4 to 28, 2009 · NWS PAH · 5 events in 5 counties and zones

Several rounds of heavy rain over much of the Ohio River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$120,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several rounds of heavy rain over much of the Ohio River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April. Several of these events produced very heavy rainfall. Rainfall was one to two inches above normal in most spots for the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 12:18 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, May 4, 12:18 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
118 PM CDT MON MAY 4 2009

.DISCUSSION...
ON THIS PACKAGE WE TRIED TO HONE IN ON THE BEST CHANCE TIME
PERIODS FOR PCPN. FIRST THE MODELS COMPARE FAVORABLY WITH ONGOING
PCPN ALBEIT MAYBE A TAD SLOW...SO MOST POPS SHOULD BE OUT OF THE
AREA BY 00Z TUE. AFTER THAT WE KEEP DRY WEATHER IN UNTIL THE TUE
NIGHT THRU WED NIGHT TIME FRAME...WHEN A WAVE MOVES WEST TO EAST
ACROSS THE AREA WITH GREATEST IMPACT ACROSS OUR SRN TIER COUNTIES
INSOFAR AS HIGHEST POPS ARE CONCERNED. TO HONE IN FURTHER THE
HIGHEST POPS APPEAR TO BE LATE TUE NIGHT-EARLY WED BUT GIVEN MODEL
DISCREPANCIES WE DIDNT PIECEMEAL THE POPS FOR THIS TIME PERIOD.

WED NIGHT-THU LOOK TO BE RELATIVELY DRY BUT COLLABORATIVELY
SPEAKING WE COULDNT RULE OUT THE 20 POP...SO A SLGT CHANCE
MENTION WAS CONTINUED. POPS PICK UP AGAIN WITH ANOTHER SYSTEM
PASSAGE IN THE THU NIGHT-FRI NIGHT TIME PERIOD...WITH BEST CHANCE POPS
LOOKING TO BE LIKELY LATE THU NIGHT INTO FRIDAY.

LAST BUT NOT LEAST THE GFS FLIRTS WITH SOME DAY 7-8 POPS BUT THE
ENSEMBLE AND EMCWF BOTH SUGGEST A DRY END TO THE PACKAGE AND THAT
IS LARGELY THE COLLABORATIVE CONSENSUS. WE MIGHT SEE AN EVENTUAL
20 POP RETURN IN EARLY NEXT WEEK BUT FOR NOW WE LOOK TO KEEP IT
DRY.

NEW 12Z GUIDANCE TEMPS ARE CLOSE TO INHERITED SO LITTLE IN THE WAY
OF CHANGE FROM PREVIOUS PACKAGE TO THIS...COLLABORATIVELY BLENDED
OVER THE MEDIUM TO LONG RANGE.

&&

.AVIATION...
IN THE NEARLY ZONAL MID LEVEL FLOW PRESENT AT THIS TIME...THERE WILL
BE A COUPLE OF SHRTWVS MOVING THROUGH DURING THE TAF PERIOD. THIS
WILL TEND TO GENERATE SUBTLE VERTICAL MOTIONS EARLY IN THE PERIOD...
THEN LATE. THIS WILL BE ENOUGH FOR THE COPIOUS LOWER TROP MOISTURE
TO CONVERT INTO MVFR CLOUDS THIS AFTN GENERALLY ALONG AND SOUTH OF
THE OHIO RIVER...TAPPING MOIST AIR FROM THE NE. THIS COULD
REOCCUR TUE MRNG BUT TO A LESSER DEGREE. MEANWHILE...THE REST OF
THE PAH FCST AREA SHOULD STAY RATHER CLOUDY THROUGH THE
PERIOD...BUT VFR EXCEPT FOR SOME LATE NIGHT MVFR FOG.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 4, 3:52 AM CST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
452 AM CDT MON MAY 4 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
452 AM CDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

MINOR FLOODING WILL CONTINUE ON SEVERAL RIVERS...INCLUDING
PORTIONS OF THE MISSISSIPPI AND OHIO RIVERS. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR DETAILS ON RIVER FLOODING ACROSS THE
REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY TUESDAY NIGHT AND WEDNESDAY AS A WARM
FRONT MOVES NORTH INTO THE LOWER OHIO VALLEY. THERE IS A SLIGHT
RISK OF SEVERE STORMS ON WEDNESDAY...PRIMARILY SOUTH OF THE OHIO
RIVER. THE MAIN HAZARD WILL BE LARGE HAIL. HEAVY RAINFALL IS POSSIBLE.

THUNDERSTORM CHANCES WILL INCREASE AGAIN ON THURSDAY NIGHT AND
FRIDAY AS A COLD FRONT APPROACHES FROM THE PLAINS. THE POTENTIAL
FOR SEVERE WEATHER DURING THIS TIME FRAME WILL DEPEND ON THE EXACT
STRENGTH AND TIMING OF THE COLD FRONT. SEVERE STORMS AND LOCALLY
HEAVY RAIN CANNOT BE RULED OUT.

SEVERAL RIVERS WILL REMAIN ABOVE FLOOD STAGE. REFER TO FLOOD
STATEMENTS FOR THE LATEST DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TUESDAY.

MY

In the hours before

Local storm report, May 4, 1:27 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
227 PM CDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TORNADO          2 SE ALMO               36.67N 88.25W
04/30/2009                   CALLOWAY           KY   NWS STORM SURVEY

            AN EF-0 TORNADO TOUCHED DOWN ALONG HIGHWAY 464 NEAR ALMO
            AND TRAVELLED 3/4 MILE TO THE NORTHEAST BEFORE LIFTING.
            AVERAGE PATH WIDTH WAS 40 YARDS. PEAK WIND WAS 80 MPH.
            SEVERAL TREES OR TREE LIMBS WERE DOWNED. ONE LARGE OAK
            TREE WAS UPROOTED. MINOR DAMAGE WAS DONE TO SIDING ON A
            HOME. THERE WAS ONE EYEWITNESS OF THE TORNADO.

&&

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Alexander

When
May 4, 5:00 PM CST to May 28, 7:00 PM CST
Where
Alexander County, 0.3 mi WSW of Urbandale to 0.17 mi S of Urbandale
Cause
Heavy Rain
Crop damage
$30,000
Reported by
River/Stream Gage
Coordinates
37.048, -89.185

Moderate flooding of the Ohio River occurred. At the Cairo gage, where flood stage is 40 feet, the river crested at 51.06 feet on the 13th. Agricultural bottomland and low-lying areas were flooded. The first flood gate was closed at Cairo. Much of Fort Defiance Park at the confluence of the Mississippi and Ohio Rivers was flooded.

Flood, Massac

When
May 5, 6:00 PM CST to May 23, 10:00 PM CST
Where
Massac County, Brookport to 0.89 mi WSW of Brookport
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

Minor flooding of the Ohio River occurred. At the Brookport gage, where flood stage is 37 feet, the river crested at 45.0 feet on the 12th. Agricultural bottomland and low-lying areas were flooded. Portions of Fort Massac State Park in Metropolis were underwater.

Flood, Pulaski

When
May 5, 7:00 PM CST to May 26, 9:00 PM CST
Where
Pulaski County, 0.85 mi NNE of Olmsted to 1.89 mi ENE of Olmsted
Cause
Heavy Rain
Crop damage
$30,000
Reported by
River/Stream Gage
Coordinates
37.191, -89.073

Moderate flooding of the Ohio River occurred. At the Grand Chain gage, where flood stage is 42 feet, the river crested at 51.60 feet on the 12th. Agricultural bottomland and low-lying areas were flooded. Water reached the power house at Lock and Dam 53.

Flood, Pope

When
May 9, 11:00 AM CST to May 18, 10:00 PM CST
Where
Pope County, 1.79 mi SSW of Golconda to 1.94 mi SSW of Golconda
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.346, -88.491

Minor flooding of the Ohio River occurred. At the Golconda gage, where flood stage is 40 feet, the river crested at 42.07 feet on the 15th. Agricultural bottomland and low-lying areas were flooded.

Flood, Gallatin

When
May 9, 4:00 PM CST to May 19, 6:00 PM CST
Where
Gallatin County, 3.02 mi SSW of Shawneetown to 2.95 mi SSW of Shawneetown
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.661, -88.155

Minor flooding of the Ohio River occurred. At the Shawneetown gage, where flood stage is 33 feet, the river crested at 39.32 feet on the 15th. Agricultural bottomland and low-lying areas were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166048, 166051, 166049, 166055, 166056.